Illinois, 2012Damaging Wind in Illinois, July 18, 2012
July 18, 2012 · NWS ILX · 1 event in 1 county or zone
An approaching cold front triggered widely scattered thunderstorms across north-central Illinois during the late afternoon and evening of July 18th. One cell produced gusty winds that downed a tree in Vermilion County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front triggered widely scattered thunderstorms across north-central Illinois during the late afternoon and evening of July 18th. One cell produced gusty winds that downed a tree in Vermilion County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 18, 5:55 PM CST, 15 minutes earlier.
Area forecast discussion, Jul 18, 5:55 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
655 PM CDT WED JUL 18 2012
.DISCUSSION...
ISSUED 321 PM CDT WED JUL 18 2012
A QUASI-STATIONARY FRONT JUST NORTH OF I-80 WILL BE THE FOCUS FOR
OUR BEST CHANCE OF SHOWERS AND T-STORMS...PARTICULARLY LATE
TONIGHT AND THURSDAY AS IT DIPS INTO CENTRAL IL. PARTS OF CENTRAL
AND ALL OF SE IL WILL REMAIN SOUTH OF THE FRONT MOST OF THE DAY
THURSDAY...RESULTING IN AT LEAST ONE MORE HOT DAY WITH HEAT
ADVISORY CRITERIA. THE NAM AND EUROPEAN MODELS ARE THE BEST WITH
THE TIMING OF THE FRONT AND EVENTUALLY WASHING IT OUT BY THE START
OF THE WEEKEND. THE MEDIUM RANGE MODELS...PARTICULARLY THE
EUROPEAN...SHOW A STRONG SIGNAL THAT WE WILL RETURN TO VERY HOT
AND HUMID CONDITIONS EARLY NEXT WEEK.
SHORT TERM...TONIGHT THROUGH FRIDAY
AN MCV/MID LEVEL DISTURBANCE IN NORTH CENTRAL IOWA WILL CONTINUE
TO MOVE EAST AND THEN EVENTUALLY EAST-SOUTHEAST THIS EVENING INTO
EARLY TONIGHT. CONVECTION ASSOCIATED WITH THIS...AND JUST NORTH OF
THE AFOREMENTIONED FRONT WILL SLIDE ACROSS NORTHERN IL. THE
SOUTHERN EDGE OF THIS MAY CATCH A FEW LOCATIONS BETWEEN I-80 AND
I-74. IN ADDITION...SCATTERED SHOWERS AND T-STORMS WILL CONTINUE
EARLY THIS EVENING IN THE WARM SECTOR ACROSS CENTRAL IL.
THE COLD POOL ASSOCIATED WITH THE CLUSTER OF STORMS IN NORTHERN IL
IS EXPECTED TO HELP PUSH THE FRONT INTO CENTRAL IL BY LATE
THURSDAY MORNING. THE COMBINATION OF MODERATE INSTABILITY...
MOISTURE IN THE LOWER ATMOSPHERE...THE SAGGING FRONT AND AN UPPER
LEVEL SHORTWAVE DROPPING IN FROM THE NORTHWEST WILL RESULT IN
FAIRLY GOOD CHANCES OF T-STORMS THURSDAY AFTERNOON INTO THURSDAY
NIGHT. SOME OF THE STORMS MAY BE SEVERE BECAUSE OF THE EXPECTED
MID LEVEL DRY AIR WHICH COULD RESULT IN WIND DAMAGE WITH SOME OF
THE STORMS.
DUE TO THE EXPECTED MOVEMENT OF THE FRONT...DECIDED TO EXTEND THE
HEAT ADVISORY INTO THURSDAY FOR AREAS SOUTH OF A RUSHVILLE-
SPRINGFIELD-MARSHALL LINE.
A FEW SHOWERS AND T-STORMS MAY LINGER IN SOUTHEAST IL FRIDAY
MORNING AS THE FRONT WEAKENS AND EVENTUALLY WASHES OUT TO OUR
SOUTH. TEMPERATURES ARE NOT EXPECTED TO BE AS HOT ON FRIDAY WITH
READINGS FROM THE UPPER 80S TO THE LOWER 90S THANKS TO HIGH
PRESSURE TO OUR NORTH AND AN EASTERLY FLOW.
LONG TERM...SATURDAY THROUGH WEDNESDAY
A GRADUAL SHIFT IN OUR WINDS BACK TO THE SOUTH BY LATE IN THE
WEEKEND WILL RESULT IN A RETURN TO HOT CONDITIONS FOR THE FIRST
PART OF NEXT WEEK. WENT WITH A BLEND OF SEVERAL MODELS FOR
TEMPERATURES MONDAY THROUGH WEDNESDAY...WITH A RETURN INTO THE
UPPER 90S LIKELY. IF THE EUROPEAN MODEL IS CORRECT WE WILL BE BACK
INTO THE 100-105 RANGE FOR TEMPERATURES BY TUESDAY...WHICH WE WILL
NEED TO KEEP AN EYE ON.
THE LONGER TERM MODELS ALSO DO NOT GIVE US VERY GOOD CHANCES FOR
ANY RAINFALL EARLY NEXT WEEK EITHER. THERE IS THE POSSIBILITY OF
SCATTERED...MAINLY AFTERNOON AND EVENING T-STORMS TUESDAY AND
WEDNESDAY WITH THE VERY HOT AND HUMID CONDITIONS. HOWEVER...THERE
DOES NOT APPEAR TO BE ANY WIDESPREAD RAINMAKERS ON THE HORIZON FOR
EARLY NEXT WEEK.
MILLER
&&
.AVIATION...
ISSUED 655 PM CDT WED JUL 18 2012
A SLOW MOVING COLD FRONT WILL FINALLY SINK SOUTH OF THE CENTRAL
ILLINOIS TERMINALS ON THURSDAY. A FEW SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ALONG/AHEAD OF THE FRONT...ALTHOUGH COVERAGE IS
EXPECTED TO BE TOO LOW TO GO ABOVE A VICINITY MENTION AT THIS
TIME. OUTSIDE OF ANY HEAVY RAIN...VFR CONDITIONS SHOULD PREVAIL
THROUGH THE PERIOD. LIGHT SOUTHWEST WINDS AHEAD OF THE FRONT WILL
TURN NORTHWEST IN THE WAKE OF THE FRONT.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ILZ040-047>052-061>063-
066>068-071>073.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-036>038-
041>046-053>057.
&&
Hazardous weather outlook, Jul 18, 3:18 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT WED JUL 18 2012
ILZ027>031-036>038-041>046-053>057-191100-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MOULTRIE-PEORIA-PIATT-STARK-TAZEWELL-
VERMILION-WOODFORD-
418 PM CDT WED JUL 18 2012
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
VERY HOT CONDITIONS ARE EXPECTED....WITH HIGH TEMPERATURES IN THE
UPPER 90S TO NEAR 100 DEGREES...AND HEAT INDEX READINGS BETWEEN
100 TO 110 DEGREES THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS
A COLD FRONT DROPS SOUTH INTO CENTRAL ILLINOIS. THERE IS A SLIGHT
CHANCE OF SEVERE STORMS LATE THIS AFTERNOON INTO THIS EVENING
ESPECIALLY NORTH OF I-74. DAMAGING WIND GUSTS AND LARGE HAIL WILL
BE POSSIBLE. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE
POSSIBLE IN THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STORM CHANCES WILL CONTINUE ON THURSDAY AND THURSDAY NIGHT AS THE
COLD FRONT STALLS OUT ACROSS CENTRAL ILLINOIS. THERE IS A SLIGHT
CHANCE OF SEVERE STORMS THURSDAY AFTERNOON AND EVENING. VERY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. HIGH HEAT AND
HUMIDITY WILL RETURN MONDAY AND TUESDAY WITH AFTERNOON HEAT INDICES
100 TO 105.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.
ILZ040-047>052-061-191100-
CASS-CHRISTIAN-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-SHELBY-
418 PM CDT WED JUL 18 2012
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
VERY HOT CONDITIONS ARE EXPECTED....WITH HIGH TEMPERATURES IN THE
UPPER 90S TO NEAR 100 DEGREES...AND HEAT INDEX READINGS BETWEEN
100 TO 110 DEGREES THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS A
COLD FRONT DROPS SOUTH INTO CENTRAL ILLINOIS. THERE IS A SLIGHT
CHANCE OF SEVERE STORMS FROM LATE AFTERNOON INTO THIS EVENING...
MAINLY NORTH OF I-74. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE
POSSIBLE. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE
POSSIBLE IN THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STORM CHANCES WILL CONTINUE ON THURSDAY AND THURSDAY NIGHT AS THE
COLD FRONT STALLS OUT ACROSS CENTRAL ILLINOIS. THERE IS A SLIGHT
CHANCE OF SEVERE STORMS THURSDAY AFTERNOON AND EVENING. VERY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. HIGH HEAT
AND HUMIDITY WILL RETURN MONDAY AND TUESDAY WITH AFTERNOON HEAT
INDICES OF 100 TO 105.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.
ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
418 PM CDT WED JUL 18 2012
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
VERY HOT CONDITIONS ARE EXPECTED....WITH HIGH TEMPERATURES IN THE
UPPER 90S TO NEAR 100 DEGREES...AND HEAT INDEX READINGS RANGING
BETWEEN 100 TO 110 DEGREES THIS AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT AS A COLD FRONT DROPS SOUTH INTO CENTRAL ILLINOIS.
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE IN
THE STRONGER STORMS ALONG WITH GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STORM CHANCES WILL CONTINUE ON THURSDAY THROUGH FRIDAY MORNING AS
THE COLD FRONT STALLS OUT ACROSS CENTRAL ILLINOIS. THERE IS A
SLIGHT RISK OF SEVERE STORMS FOR THURSDAY AFTERNOON AND
EVENING...WITH PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WIND
GUSTS. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE.
HEAT INDICES WILL REACH NEAR 105 DEGREES AGAIN ON THURSDAY AFTERNOON.
HIGH HEAT AND HUMIDITY WILL RETURN MONDAY AND TUESDAY WITH AFTERNOON
HEAT INDICES OF 100 TO 105.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
HUETTL
Thunderstorm Wind, Vermilion
- When
- July 18, 6:10 PM CST to 6:15 PM CST
- Where
- Vermilion County, 3 mi NE of Danville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.161, -87.580
A large tree was blown down near the intersection of 1750E and 2000N.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393923.